Anti-Depressant Use During Pregnancy Linked To Autism In Kids
A new Johns Hopkins study published in the journal Pediatrics has found a link between the use of anti-depressants during pregnancy and the risk of a child being born autistic — especially if the child was a boy. The study, which also examined the incidence of developmental delays, focused on 966 mother-child pairs. Researchers interviewed the mothers (who had already given birth before being questioned) about their SSRI use during pregnancy, and their mental health history.
SSRI stands for "selective serotonin re-uptake inhibitors," and is the compound of drugs used in many antidepressants. Of the 966 pairs of mothers, 492 had children with autism spectrum disorders (ASD), 154 had children with developmental delays (DD), and 320 had children with typical development (or TD). The 966 pairs had originally partaken in a study called Childhood Autism Risks from Genetics and the Environment.
Here are the conclusions the study came to:
- Out of the 320 TD pairs, only 3.4 percent of the mothers had used SSRIs during pregnancy
- Out of the 492 ASD pairs, 5.9 percent of the mothers had used SSRIs during pregnancy
- Out of the 154 DD pairs, 5.2 percent of the mothers had engaged in SSRI use
- When it came to mother-child pairs that had boys, the mothers were three times as likely to have used SSRIs during pregnancy if the boy had ASD than if the boy was TD, especially if the mother had taken SSRIs during the first trimester
- Mothers who had taken SSRIs were also more likely to have boys with DD, especially if they had taken SSRIs during the third trimester
With that said, this study doesn't necessarily mean that pregnant mothers taking SSRIs should stop taking them. After all, the study has merely established a link — it has not, however, established a causal link, meaning the researchers couldn't definitively determine that SSRI use during pregnancy actually caused autism spectrum disorders in children.
The researchers closed off the study with this conclusion.